Evidence concerning the harmful effects of traditional hypnotic drugs has continued to accumulate in the medical literature6163752838929698. This has prompted both national guidance63 and safety warnings204664 as to the most appropriate use of these agents. Despite efforts to control the long-term use of benzodiazepines or Z-drugs in particular, millions of prescriptions are still issued for these drugs in primary care each year60.
Most recently, the Care Quality Commission’s ‘intelligent monitoring’ of general practices will include an indicator of risk based on usage of benzodiazepines and Z-drugs17.
Safety concerns regarding the use of hypnotics (benzodiazepines / Z-drugs)63
- Daytime sedation
- Poor coordination
- Cognitive impairment
- Memory disturbances
- Increased risk of falls and injuries
- Risk of traffic accidents
- Drug tolerance
- Risk of dependence / addiction
- Adverse withdrawal symptoms
- Rebound insomnia
- Increased mortality
In addition, research has also indicated that patients receiving prescriptions for zolpidem, temazepam and other hypnotics suffer over four times the mortality as matched hypnotic-free control patients3896.
Such safety concerns are particularly worrying in the elderly population where the risk-benefit profile of these drugs may not justify the increased risk of adverse effects24100; a meta-analysis indicated that the number needed to treat for improvement of sleep quality was 13, while the number needed to harm was 6.1724. NICE and the British Geriatrics Society recommend that older people on psychotropic medications should have their medication reviewed, with specialist input if appropriate, and discontinued if possible to reduce their risk of falling1262.